Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 101, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 29, 2016, 2:39 PM MDT for Butte County, Harding County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2016, 2:39 PM MDT (20:39 UTC)
- Expired
- Jun 29, 2016, 3:45 PM MDT
- In force
- 66 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Butte County, SD, Harding County, SD
The radar
The Rapid City radar (KUDX), 135 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:08 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 29, 12:08 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1208 PM MDT WED JUN 29 2016 .UPDATE... Issued at 940 AM MDT Wed Jun 29 2016 Current surface analysis shows low pressure over north central WY, with frontal boundary extending south-southeast along the lee of the Rockies and into southwest KS. Upper level analysis shows ridge remaining over the Rockies region, with northwest flow across the Northern Plains. A few showers have been noted across northeast WY and northwest SD this morning, with partly cloudy to mostly sunny skies across the cwa. Temps at mid morning are in the upper 60s and 70s. Winds are mostly light and variable. Have updated the forecast to remove early morning fog and to adjust sky cover some for the rest of the morning. Also raised highs a couple of degrees in most areas. No changes to forecast for later today with regard to thunderstorm chances and threat for severe wx. Best chances will be from the Black Hills area and southward, similar to yesterday. UPDATE Issued at 623 AM MDT Wed Jun 29 2016 A line of fog/low clouds has developed along the northeastern foothills and towards Philip, so added mention to grids for early this morning. Some weak storms continue to track southeastward across northwestern SD, and showers are beginning to move into northeastern WY. && .SHORT TERM...(Today Through Thursday Night) Issued at 146 AM MDT Wed Jun 29 2016 With high pressure over the Four Corners, upper ridge covers the western states, putting the northern plains in continued northwest flow. Next upper wave to affect the region is over northern MT. There are a few clouds across northeastern WY...and some weak storms over northwestern SD. Winds are light and variable, and temps are in the 50s and 60s. Weak upper wave will move over the northern Rockies today. At the surface, easterly flow will continue to advect in moist air with upper 50s to lower 60s dewpoints. MLCAPE of 1000-2000 J/kg will develop across the area this afternoon, as well as 0-6 km shear around 50 kts. Conditions look similar to yesterday, except for slightly less instability and shear. Also similar to yesterday, hi-res convective models differ in timing/location/mode...agreeing only that there will be storms somewhere. Nonetheless, conditions are favorable for large hail and damaging winds again today. Highs will be in the 80s. Tonight, a Canadian low pressure system will drag a cold front through the region, and high pressure will begin to settle into the northern plains. Return flow will develop over the southwestern CWA, resulting in some weak instability there. Decent shear will aid in thunderstorm development along and south of the front, while dry conditions are expected across much of the western SD plains. Highs Thursday will be cooler, around 80. .LONG TERM...(Friday Through Tuesday) Issued at 146 AM MDT Wed Jun 29 2016 West to northwest upper flow will continue through the extended period with the upper ridge to the west flattening and the flow becoming more zonal for the beginning of next week. Relatively moist southeasterly flow will prevail at the surface. A series of upper level disturbances will combine with the persistent flow of low and mid level moisture to aid in the development of diurnal convection over various parts of the forecast area each day. On most days the coverage will be limited, with only isolated to scattered thunderstorms. Deep layer shear will support the threat of severe storms, however the general lack of strong upper level forcing will keep the coverage of severe storms limited. Slightly cooler than average temperatures will occur on Friday, then temperatures will warm through the weekend, becoming around 10 degrees warmer than average for the beginning of next week. && .AVIATION...For the 18Z TAFS Through 18Z Thursday Issued At 1202 PM MDT Wed Jun 29 2016 Shwrs and tstms wl dvlp ovr nern WY and the Blk Hls this aftn, some possibly severe w/ lg hail and strong straight line wnds and localized MVFR cigs in vcnty of storms. Storms wl mov sewd into swrn SD. Cold front ovr srn Canada wl push swd acrs Dakotas overnight, with wnds bcmg ne early Thurs mrng. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && Update...26 SHORT TERM...Pojorlie LONG TERM...10 AVIATION...55
Hazardous weather outlook, Jun 29, 4:18 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 418 AM MDT WED JUN 29 2016 SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK- NORTHEASTERN CROOK- 418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON- 418 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 29, 1:52 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 152 PM MDT WED JUN 29 2016 SDZ029-030-041-074-292030- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-FALL RIVER SD- CUSTER CO PLAINS SD- 152 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 230 PM MDT... AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRBURN...OR 16 MILES NORTHEAST OF HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4359 10347 4376 10338 4358 10299 4339 10307 TIME...MOT...LOC 1951Z 302DEG 72KT 4363 10329 CLARK
Local storm report, Jun 29, 2:11 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 2 E LADNER 45.83N 103.69W
06/29/2016 E65 MPH HARDING SD TRAINED SPOTTER
&&
KCLARKSpecial weather statement, Jun 29, 2:31 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 231 PM MDT WED JUN 29 2016 SDZ027-029-030-041-042-074-292100- HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD- SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD- 231 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...NORTHWESTERN OGLALA LAKOTA AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT... AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK... COTTONWOOD SPRINGS DAM...MAVERICK JUNCTION...ANGOSTURA RESERVOIR... COLD BROOK RESERVOIR AND SOUTHERN WIND CAVE NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4342 10368 4360 10339 4348 10288 4310 10337 TIME...MOT...LOC 2031Z 311DEG 20KT 4342 10344 MCKEMY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:22 AM MDT | Special Weather Statement | UNR | Harding | 38 min |
| Jun 29, 1:52 PM MDT | Special Weather Statement | UNR | Custer | 38 min |
| Jun 29, 1:58 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 44 min |
| Jun 29, 2:31 PM MDT | Special Weather Statement | UNR | Fall River | 29 min |
| Jun 29, 3:33 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 57 min |
| Jun 29, 4:02 PM MDT | Special Weather Statement | UNR | Ziebach | 43 min |
| Jun 29, 4:32 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Haakon, Meade, Pennington, Ziebach | 58 min |
| Jun 29, 5:11 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Meade, Pennington | 64 min |
| Jun 29, 5:14 PM MDT | Special Weather Statement | UNR | Pennington | 61 min |
| Jun 28, 6:46 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 59 min |
| Jun 29, 4:11 PM MDT | Special Weather Statement | UNR | Crook | 34 min |
| Jun 29, 4:54 PM MDT | Special Weather Statement | UNR | Crook | 36 min |
| Jun 29, 5:33 PM MDT | Special Weather Statement | UNR | Crook | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.